Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Wakefield, VA

May 2, 2002Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 3:37 PM EDT for Mecklenburg County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:37 PM EDT (19:37 UTC)
Expired
May 2, 2002, 4:15 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:11 PM EDTHail 1.75Boydton, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 47 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
250 PM EDT THU MAY 2 2002

TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO
SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY
PRODUCE TORNADOES.  THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN
SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING
WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS.  INITAL BATCH OF
TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH
WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR
DIME HAIL.

NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND
RIC MAY BE JUST ON NRN EDGE OF RAIN.  SUNDAY AND EARLY MONDAY LUK
O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE.  SINCE WE ARE RGT IN THE
LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT
SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO
MIDWEEK...SO WARMING.

ON CSTL WTRS...SCA CONT.

SBY   54  66  39  64 /  30   0   0   0
OXB   54  66  39  64 /  30   0   0   0
ECG   61  70  47  62 /  40   0   0  30
ORF   60  68  47  62 /  40   0   0  30
PHF   57  71  44  62 /  40   0   0  30
AKQ   57  71  44  62 /  40   0   0  30
RIC   56  71  44  62 /  40   0   0  40
FVX   56  71  44  62 /  40   0   0  40

.AKQ...
MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025.
SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.

NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC
BRDR.  SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE
HENRY.

NS

In the hours before

Special weather statement, May 2, 11:26 AM EDT, 4 hours 11 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1126 AM EDT THU MAY 2 2002

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT.

SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE
WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER
80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT
WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE.  A BROKEN
LINE OF THUNDERSTORMS HAS ALREADY FORMED IN WEST VIRGINIA AND
KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH.  THE THUNDERSTORMS
IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY PRODUCED SEVERE WEATHER
THIS MORNING.  ADDITIONAL STORMS WILL LIKELY FORM THIS AFTERNOON
INTO VIRGINIA AND NORTH CAROLINA.

AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED
THUNDERSTORMS BY 3 PM.  THE STORMS WILL REACH COASTAL AREAS DURING
THE EVENING.

SCATTERED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

NS
Special weather statement, May 2, 1:38 PM EDT, 1 hour 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU MAY 2 2002

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINS MAY CAUSE STANDING WATER IN LOW LYING AREAS...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER AND HEAVY RAIN THREAT...BETWEEN 3 PM AND
MIDNIGHT.

SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE
WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER
80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT
WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE.  A LINE OF
THUNDERSTORMS HAS ALREADY FORMED FROM THE VIRGINIA...WEST VIRGINIA
BORDER...THROUGH KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH.
THE THUNDERSTORMS IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY
PRODUCED SEVERE WEATHER AND LOCALIZED FLOODING.  ADDITIONAL STORMS
WILL LIKELY FORM THIS AFTERNOON INTO VIRGINIA...MARYLAND AND NORTH
CAROLINA.

AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED
THUNDERSTORMS BY 3 PM.  THE STORMS WILL REACH COASTAL AREAS DURING
THE EVENING.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND
STANDING WATER IN LOW LYING AREAS...ESPECIALLY IN URBAN AREAS.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:34 PM EDTSevere Thunderstorm WarningAKQCumberland, Nottoway, Prince Edward31 min
May 2, 3:37 PM EDTSevere Thunderstorm WarningAKQCharlotte28 min
May 2, 3:45 PM EDTTornado WarningAKQAmelia, Nottoway15 min
May 2, 3:49 PM EDTTornado WarningAKQMecklenburg31 min
May 2, 4:00 PM EDTSevere Thunderstorm WarningAKQAmelia, Dinwiddie20 min
May 2, 4:20 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex, City of Colonial Heights, City of Petersburg30 min
May 2, 4:20 PM EDTTornado WarningAKQBrunswick, Mecklenburg40 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningAKQCharles City21 min
May 2, 4:36 PM EDTTornado WarningAKQCharles City, Prince George19 min
May 2, 4:40 PM EDTSevere Thunderstorm WarningAKQGreensville, Surry, City of Emporia20 min
May 2, 4:46 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, York, City of Williamsburg29 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningAKQSouthampton30 min
May 2, 5:10 PM EDTSpecial Marine WarningAKQ50 min
May 2, 5:14 PM EDTSevere Thunderstorm WarningAKQIsle of Wight41 min
May 2, 5:15 PM EDTSpecial Marine WarningAKQ90 min
May 2, 5:15 PM EDTSpecial Marine WarningAKQ90 min
May 2, 5:15 PM EDTSevere Thunderstorm WarningAKQCity of Hampton, City of Newport News, City of Poquoson15 min
May 2, 5:25 PM EDTSevere Thunderstorm WarningAKQNorthampton20 min
May 2, 5:30 PM EDTSevere Thunderstorm WarningAKQMecklenburg40 min
May 2, 5:45 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth15 min
May 2, 5:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach32 min
May 2, 6:09 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg31 min
May 2, 6:20 PM EDTSpecial Marine WarningAKQ55 min
May 2, 6:20 PM EDTSpecial Marine WarningAKQ55 min
May 2, 6:20 PM EDTSpecial Marine WarningAKQ55 min
May 2, 6:42 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville28 min
May 2, 7:16 PM EDTSevere Thunderstorm WarningAKQSouthampton39 min
May 2, 7:46 PM EDTSevere Thunderstorm WarningAKQBrunswick19 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.